MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-1530
Medical Device Problem Codes Break (1069); Melted (1385)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/24/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was evaluated by olympus.Inspection and testing confirmed the reported event.The evaluation found that the knife wire had broken.When checking the broken part, the wire coating was torn, and the broken part was burned and melted.The cutting wire was broken.An investigation was carried out to confirm the broken portion.The coated portion of the cutting wire was torn, and the broken portion was scorched and melted.When the outer diameter was measured on the knife wire, there was no abnormality.It was confirmed that there were no problems with the length of the knife wire or the wire coating, and that there were no defects in the actual product.The outer diameter of the cutting wire was measured.The length of the coated portion of the cutting wire and the cutting wire itself presented no abnormalities.There were no missing parts in the subject device.In addition, no abnormalities leading to breakage of the knife wire could be confirmed.Other abnormalities that could lead to the breakage of the cutting wire were not confirmed.Device history records: the device history records for this device were reviewed and all records indicated that the product was manufactured according to all applicable procedures and met final product release criteria.No abnormalities were found.Complaint history review: there were no complaints of events that were the same or similar to the reported events at the same facility and on the same device.However, a similar complaint, (b)(4) was initiated from another facility.Conclusion: a definitive root cause for the reported product problem was not established.However, based on the actual item confirmation results and past investigation results, it was speculated that the knife wire breakage was due to the following mechanism: by raising the forceps base of the endoscope, the knife wire at the part where the wire coating was torn encountered the tip of the endoscope.Additionally, by energizing the knife wire, it instantly became hot at the contact portion, leading to breakage.Based on the result of the confirmation of the device and the result of past similar complaint investigations, a likely mechanism causing the cutting wire breakage might be the following: the cutting wire where the wire coating was torn encountered the distal end of the endoscope when the forceps elevator was raised.Under the circumstances described, electric conduction was activated.This caused the cutting wire to become instantly hot at the contact point.As a result, the cutting wire broke.Because the slider was slightly pushed, the knife wire was bent, and the wire coating contacted and rubbed against the metal tip of the endoscope.A likely factor causing tears in the coated portion of the cutting wire might have been that the slider was slightly pushed, causing the cutting wire to deflect.The investigation is ongoing, and follow-up with the user facility is currently being performed.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The olympus representative reported (on behalf of the customer) that during a therapeutic endoscopic sphincterotomy (est) procedure, when the surgeon tried to make an incision using the single use lumen sphincterotome, the rear end of the knife wire broke (sparks occurred).The intended procedure was completed successfully by switching to a similar device.It was unknown whether the nurse was energized or not, but the fractured surface was black and charred.During the procedure, the subject device was being used with a high-frequency cauterization power supply (vio300/premier electrosurgical generator) and an olympus duodenoscope.There were no reports of patient harm associated with this event.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the customer (see updated sections b5).
 
Event or Problem Description
Additional information was provided by the customer.Due to a mistranslation of the event description.The nurse was not "energized" or injured; the nurse was just reporting the event, and the customer was not sure about whether the knife wire was energized when the event occurred.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16986647
Report Number9614641-2023-00725
Device Sequence Number12435748
Product Code KNS
UDI-Device Identifier04953170382666
UDI-Public04953170382666
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-1530
Device Lot Number2XV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2023
Supplement Date Received by Manufacturer06/06/2023
Initial Report FDA Received Date05/23/2023
Supplement Report FDA Received Date06/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TJF-Q29V/ OLYMPUS DUODENOSCOPE; VIO300/ PREMIER ELECTROSURGICAL GENERATOR
Patient SexUnknown